ACE Inhibitor Problems for Allergy Patients

Use of ACE-Inhibitors and Switching to Angiotensin Receptor Blockers

 

At Hickory Allergy, Asthma & Sinus Clinic, we often encounter patients who are having various problems due to medications. Unfortunately, some of the most common medications used these days for control of blood pressure and for protection of the kidneys in patients with diabetes are the ACE-Inhibitors.

 

ACE-Inhibitors block the production of ACE which is one of the mediators of increased blood pressure. It is able to do this by blocking the cascade of chemical reactions that occur to produce ACE. By being on one of these medications you are able to lower blood pressure, sometimes quite dramatically; however, there are certain problems associated with the use of ACE-Inhibitors.   The most common thing we see in the allergy office is a persistent cough. Patients can develop this cough which is sometimes described as scratchy throat, irritated throat, a feeling like something is in the throat, and the need to do frequent throat clearing. This can exacerbate other allergy issues such as postnasal drainage, gastroesophageal reflux disease, as well as asthma.

 

In most cases, the ACE-Inhibitor can be easily changed to what is called an ARB or ACE Receptor Blocker. This type or class of medications work on the actual receptor on the cells and does not interfere with the cascade of chemical reactions that result in the production of the ACE. In general, this is a much “cleaner” way to have the same benefit. Cough is much less frequent in patients who are on ARBs as opposed to ACE-Inhibitors.

 

The next most common thing that we see in the allergy office is patients who are having problems with swelling reactions to the ACE-Inhibitors and less frequency, however, this has been reported with the ARBs as well. Patients typically have swelling of the face, tongue, lips, throat and neck. This can occur after patients have been on these medications for a number of years so it is important to recognize that both of these medications can cause the swelling. Because the ACE-Inhibitors are much more commonly used; because they are available in several generic forms,  we see this type of reaction more frequently with ACE-Inhibitors.   Unfortunately, for many patients, the ACE-Inhibitors are not going to be tolerated well and we often will switch to the ARB medications for cough.

 

However, if you have swelling or angioedema issues we need to stop both of ACE-inhibitors and ARBs.    We can consider alternative medicines such as calcium channel blockers and even possibly, as a last resort, Beta-blockers. In general, calcium channel blockers are fairly well tolerated, however, they can lead to problems with peripheral swelling or edema and, at times, constipation.

 

Beta-blockers also have their own set of problems including fatigue, slow heart rate, problems with asthma and they prevent the use of allergy shots in many patients. Beta-blockers can also unmask asthma and make it worse.   Essentially, ACE-Inhibitors and Beta-blockers tend to be the most problematic medications that are used in general medicine and that impinge on problems that people have with their allergies and asthma. Using these medications is often like throwing gasoline on a fire, they simply make the person more likely to flare up and have problems than they otherwise would have without these medications.

 

Common ACE-Inhibitors

  • Lisinopril
  • (Prinivil/Zestril)
  • Benazepril
  • (Lotensin) Quinapril
  • (Accupril) Ramipril
  • (Altace) Captopril
  • (Capoten) Enalapril
  • (Vasotec) Trandolapril
  • (Mavik) Fosinopril sodium
  • (Monopril)

 

Common ARB Medications

  • Valsartan
  • (Diovan) Olmesartan medoxomil
  • (Benicar) Candesartan cilexetil
  • (Atacand) Irbesartan
  • (Avapro) Losartan potassium
  • (Cozaar/Hyzaar) Telmisartan
  • (Micardis) Eprosartan (as mesylate)
  • (Teveten)

 

Please remember to tell us all the medications you take whether you think they are related to your problem or not.  Medications are often the cause or exacerbating problems you have due to allergies.